Alabama, 2018Damaging Winds in Alabama, August 7, 2018
August 7, 2018 · NWS HUN · 2 events in 2 counties and zones
Afternoon thunderstorms produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms produced isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 1:21 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 7, 1:21 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
221 PM CDT Tue Aug 7 2018
.NEAR TERM...(Tonight)
Issued at 221 PM CDT Tue Aug 7 2018
Another hot and humid day across the Tennessee Valley, with an
upper-high just to the south of the region helping to promote these
conditions. Southwest flow at the surface and aloft has helped to
advect Gulf moisture into the region as seen by PWAT values currently
around 1.7" to 1.9". This moisture, combined with ample heating (19z
temperatures in the low to mid 90s), has helped initiate diurnally
driven convection. CAPE values of 2000-3000 J/kg have provided more
than ample fuel for these storms, despite the very weak shear and
lack of forcing. As a result of this instability, a few storms may
become locally strong -- and capable of a brief damaging wind gust
(in addition to locally heavy rainfall).
This activity will quickly wane by early to mid evening with the
setting sun and the loss of heating. Cloud cover should mostly
dissipate, resulting a quiet evening and a mostly clear start to the
night. After midnight, however, clouds will gradually filter in from
the northwest well ahead of a cold front roughly draped over
northwest Tennessee. Models are wanting to show the potential for a
few isolated showers and storms making their way into the area early
Wednesday morning ahead of this feature. Based on current trends, am
less inclined to believe that activity will make it into Northwest
Alabama as early as 09-12z. However, given the very moist
environment, have kept an isolated thunder mention in the forecast
late tonight.
Do think, however, that patchy fog may be an issue across the river
valleys of Northeast Alabama once again and have added a mention of
this in the grids late tonight as well.
.SHORT TERM...(Wednesday through Friday)
Issued at 221 PM CDT Tue Aug 7 2018
A change in the pattern will occur during the later half of the work
week as a cold front will continue to push south and east toward the
Tennessee Valley region of North Alabama. Models still differ with
how far south the front will move Wednesday (and when it will make
it in). The latest trend is that this feature may make it into
region late Wednesday afternoon into Wednesday evening. Should this
occur, it would make for a drier forecast in the morning (and perhaps
allow for more destabilization). Have trended the grids more toward
this thinking, which makes sense given its current position and the
location of its associated line of storms. Thus, have isolated to
widely scattered activity in the morning, before ramping up to
scattered/numerous wording in the 18-21z timeframe of the afternoon.
Should a little more destabilization occur, the threat for a few
strong storms will exist -- mainly capable of a localized damaging
wind threat. With PWATs hovering around 2", any of these storms could
produce locally heavy rainfall/downpours.
Models indicate the boundary will slowly push into (and possibly
through the area) Wednesday night into Thursday. Given the location
of the boundary, it's orientation, and the deep southwest/west flow
along it, this period should be fairly wet. Have trended higher with
PoPs as most locations should see some beneficial wetting rains,
thanks to the numerous to perhaps widespread coverage of these
showers and thunderstorms. The NAM is hinting at 40-50 kt LLJ feature
that may develop over Central Mississippi and pass north and east
over North and Central Alabama Thursday evening into Thursday night.
This feature could serve to maintain this deeper convection well into
a Thursday night into Friday time period. Should the front stall
across or close to the area (with multiple waves of energy passing
by), the threat for locally heavy rainfall, training of storms, and
localized flooding concerns may be warranted. Also, the added clouds
and rain chances will keep high temperatures below normal in the mid
to upper 80s.
.LONG TERM...(Friday night through Monday)
Issued at 221 PM CDT Tue Aug 7 2018
Unsettled weather will continue late this week into the weekend as a
broad upper-trough amplifies over the eastern CONUS. There is some
uncertainty to the degree of coverage, however, and the location of
the remnant (diffuse) boundary that would be the primary low-level
forcing mechanism. By late Friday into Saturday, this feature should
be south of the region in Central/South Alabama. However, with a
broad upper-low over the Great Lakes and Ohio Valley still spinning
through the weekend into Monday, I would still expect scattered
convection each day in this very moist environment. As high pressure
over the Gulf of Mexico gradually nudges north Sunday into Monday,
it's possible a weak boundary could lift north into the Tennessee
Valley -- providing a focus for more numerous convection either day.
However, this is less certain and have maintained chance PoPs for now
to handle this potential. Regardless, decent rain chances will
exist, and combined with the cloud cover, result in a wetter and
slightly "cooler" pattern through the weekend (highs in the mid to
upper 80s).
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1229 PM CDT Tue Aug 7 2018
VFR conditions will be the predominant flight category at each
terminal through the period. Isolated to widely scattered storms are
possible this afternoon and evening, but due to the limited
coverage, did not have enough confidence to mention in the TAF. This
activity will generally weaken and dissipate overnight. Clouds will
increase ahead of a frontal system moving in from the northwest late
tonight into Wednesday morning. Some -SHRA/TSRA may be possible late
in the period, but chances are not high enough to mention at this
time.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 11:28 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1228 PM CDT Tue Aug 7 2018
ALZ001>010-016-TNZ076-096-097-081200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1228 PM CDT Tue Aug 7 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Isolated to scattered thunderstorms are expected to develop this
afternoon. Some thunderstorms may be capable of producing strong wind
gusts and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
A cold front will move into the region and stall initially, bringing
scattered to numerous shower and thunderstorm activity for Wednesday
through Friday. Some strong thunderstorms capable of producing gusty
winds and locally heavy rainfall are possible each day.
While thunderstorms will remain in the forecast, the coverage of
activity may be a little lower from Saturday through Monday. Some
thunderstorms capable of strong wind gusts could still occur during
this period.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Local storm report, Aug 7, 10:55 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 NW ATHENS 34.80N 86.97W
08/06/2018 LIMESTONE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN ON HOUSTON STREET.
0432 PM TSTM WND DMG 4 NNW ATHENS 34.84N 86.98W
08/06/2018 LIMESTONE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN ON AIRFIELD STREET.
0420 PM TSTM WND DMG 7 ENE ROGERSVILLE 34.85N 87.16W
08/06/2018 LIMESTONE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN ON BARKER ROAD.
0405 PM TSTM WND DMG 7 WSW VINA 34.34N 88.16W
08/06/2018 FRANKLIN AL EMERGENCY MNGR
EMA GOT REPORTS OF TREES DOWN ALONG CO ROAD
11 SOUTHWEST OF VINA.
0340 PM TSTM WND DMG 2 NNE DECATUR 34.60N 86.97W
08/06/2018 MORGAN AL BROADCAST MEDIA
LARGE TREE DOWN AT THE CORNER OF GRANT AND
CHURCH STREET.
0340 PM HAIL 2 NNE DECATUR 34.60N 86.97W
08/06/2018 E0.88 INCH MORGAN AL BROADCAST MEDIA
REPORT OF NICKEL SIZE HAIL.
0332 PM TSTM WND DMG 2 NNE DECATUR 34.60N 86.97W
08/06/2018 MORGAN AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
NNE DECATUR. A TREE WAS REPORTED DOWN ON A
HOUSE AT THIS LOCATION.
0332 PM TSTM WND DMG 2 NNW DECATUR 34.60N 87.00W
08/06/2018 MORGAN AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
NNW DECATUR. TREE REPORTED DOWN ON ROAD AT
THE INTERSECTION OF 7TH AVENUE W AND 1ST
STREET SW.
0332 PM TSTM WND DMG 3 N DECATUR 34.61N 86.98W
08/06/2018 MORGAN AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
N DECATUR. TREE REPORTED DOWN ON A HOUSE AT
THIS LOCATION ON VINE STREET.
0332 PM TSTM WND DMG 2 NNE DECATUR 34.60N 86.98W
08/06/2018 MORGAN AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
NNE DECATUR. TREE WAS REPORTED DOWN ON THE
ROAD AT THE INTERSECTION OF JACKSON STREET
SE AND 8TH AVENUE SE.
0203 PM TSTM WND GST 2 NNE SCOTTSBORO 34.67N 86.03W
08/06/2018 E40 MPH JACKSON AL EMERGENCY MNGR
OUTFLOW BOUNDARY KNOCKED DOWN A FEW LIMBS ON
A COUPLE OF OAK TREES IN SCOTTSBORO. TIME
ESTIMATED FROM RADAR.
&&Special weather statement, Aug 7, 12:40 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
140 PM CDT TUE AUG 7 2018
ALZ009-071915-
Jackson AL-
140 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON COUNTY
UNTIL 215 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stevenson, moving east at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bridgeport, Stevenson, Bass and Russell Cave National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3486 8600 3499 8599 3498 8569 3477 8585
TIME...MOT...LOC 1840Z 292DEG 8KT 3489 8593
KTW
Special weather statement, Aug 7, 2:24 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT TUE AUG 7 2018
ALZ006-072045-
Madison AL-
324 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
345 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Moores Mill and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3488 8635 3486 8635 3483 8651 3489 8654
3499 8647 3499 8645
TIME...MOT...LOC 2024Z 236DEG 9KT 3488 8650
KTWThunderstorm Wind, Cullman
- When
- August 7, 3:18 PM CST
- Where
- Cullman County, 2.76 mi N of Walter
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.160, -86.680
Large tree limbs were knocked down and some tin was peeled from a roof of a trailer.
Thunderstorm Wind, Limestone
- When
- August 7, 4:25 PM CST
- Where
- Limestone County, 0.69 mi N of Belle Mina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.660, -86.880
Power lines were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764196, 764197.